Published on in Children's Doctor
A 14-year-old boy presented to Urgent Care for a skin lesion on his right foot, which had been present for 3 weeks. It originally was swollen and itchy. Then after wearing wet sneakers, it became ringlike. He was treated with a topical antifungal/steroid combination product. One week later, he developed blisters on his hands and feet. He developed a bumpy, severely pruritic rash on his trunk and extremities around this time as well. He was seen by a dermatologist, who prescribed prednisone. Blisters on the hands and feet did improve with steroids, but his mother is frustrated that despite 11 days of steroids, his rash is still very itchy and not improved.
On examination, he is very uncomfortable due to pruritis, but not toxic appearing. Right foot has an annular patch with peripheral scale. Head, neck, trunk, arms, and legs are covered with widespread maculopapular rash. Healing blisters were noted on hands and feet.
Id reactions, also known as autoeczematization, are secondary dermatitic eruptions that occur after a primary, often inflammatory, skin disorder. The secondary eruption can be quite remote from the initial site. Dermatophytid reaction describes this reaction in the setting of a dermatophyte infection. Dermatophytids have commonly been described with tinea pedis. One study showed 17% of adult patients diagnosed with tinea pedis were diagnosed with vesicular eruptions on their hands. The pathogenesis may involve an immunologic reaction to fungal antigens similar to a delayed-type hypersensitivity response. Clinical presentation can vary greatly based on individual response.
An id reaction is typically characterized by the acute development of an erythematous, often (but not always) extremely pruritic, papulovesicular rash and can often be found on the palms and soles. This eruption typically appears 1 to 3 weeks following the primary infection or simple dermatitis that is not contiguous with the site of the id reaction.
The management of dermatophytid reactions requires the successful treatment of the underlying dermatophyte infection; this may be compromised if the reaction is mistaken for a drug eruption related to antifungal therapy. Topical corticosteroids and antipruritic agents are typically used for acute management, but only help treat the symptoms and not the underlying cause. In rare cases, systemic glucocorticoids may be indicated.
Our patient was diagnosed with tinea pedis on initial presentation. He was treated with a combination antifungal and steroid product. This can be problematic for many reasons. Fungal infections often require a prolonged course of treatment, and topical steroids can lead to skin atrophy. No fungal testing was done prior to starting therapy. Topical steroids increase the rate of treatment failure and often change the appearance of the rash. This may make treatment plans more difficult if the treatment fails.
In our case, the id reaction followed 1 week after the initial onset, as is typical, and with the typical rash on the hands and feet as well as a widespread eczematous rash. The family stopped the antifungal therapy at this time. When the patient was seen by a general dermatologist, he was begun on systemic steroids, which did not treat the underlying illness and thus he did not improve.
The night the patient was seen in our Urgent Care Center, we were able to discuss the case with his primary care pediatrician as well as consult with the CHOP dermatologist on call. We were able, with the family’s permission, to securely send photos to the CHOP dermatologist. The dermatologist believed this was an id reaction and advised us to stop the steroids. We were able to arrange a Dermatology appointment for the following day. On evaluation, the patient was started on systemic antifungal medication. The patient significantly improved with treatment.
References and Suggested Readings
Cheng N, Rucker Wright D, Cohen B. Dermatophytid in tinea capitis: rarely reported common phenomenon with clinical implications. Pediatrics. 2011;128(2):e453-457.
Ilkit M, Durdu M, Karakas M. Cutaneous id reactions: a comprehensive review of clinical manifestations, epidemiology, etiology, and management. Crit Rev Microbiol. 2012;38(3):191-202.
CHOP Urgent Care Center Information
The Children’s Hospital of Philadelphia operates two Urgent Care Centers, one in the CHOP Care Network King of Prussia, Pennsylvania, Specialty Care Center and one in the CHOP Care Network Atlantic County Specialty Care Center in Mays Landing, New Jersey. Experienced pediatricians and pediatric nurses are always on site.
Both facilities have onsite labs and X-ray equipment and are open 365 days a year. No appointment required.